This man takes 400 times the recommended dose of vitamin D and overdoses

Vitamin D

Any excess is harmful, even for certain nutrients essential to our survival and well-being, including vitamin D. Indeed, vitamin D overdoses exist and can have devastating effects on the body.

Vitamin D overdose

The vitamin D is important for your bones, muscles, nerves, immune system and more. But like anything, too much vitamin D can be harmful. Although rare, vitamin D toxicity, also known as hypervitaminosis D, can occur when a person has too much vitamin D. As for how vitamin D overdose occurs, the main consequence is hypercalcemia, an excess of calcium in the blood.

Symptoms it can cause include vomiting, nausea and severe weakness. In more severe cases, hypercalcemia can also affect the kidneys and heart rhythm, which can be especially dangerous. Note that hypervitaminosis D cannot be caused by diet or sun exposure. This is because the body regulates the amount of vitamin D produced by sunlight, and even fortified foods do not contain much vitamin D.

This means that vitamin D toxicity is usually caused by excessive doses of vitamin D supplements. These supplements are especially designed for people suffering from vitamin D deficiency, a very common problem that affects almost 70% French. The dose at which vitamin D supplements become toxic is not known. But there is no doubt that it should be very high, much higher than the dose usually prescribed by doctors.

hospital bed
– sfam_photo / Shutterstock.com

One case of vitamin D overdose has been reported in the UK

Until now, doctors have not seen the need to warn patients about the risk of vitamin D overdose. That was until a middle-aged Briton was rushed to hospital with hypervitaminosis D. According to a journal article. BMJ Case Reportsthe man initially showed symptoms such as vomitingfrom nausea and leg cramps for three months. Other symptoms later appear, including: tinnitusa weight loss, a increased thirst and some diarrheaappeared

Unable to relieve these symptoms, the doctor finally referred him to the hospital for treatment. In particular, it was learned that the man decided to start an intensive regimen of vitamin supplements after hearing about these supplements on a radio show. Contacted by the show’s nutritionist, the man took a daily dose of 150,000 IU (international units) of vitamin D. That’s 375 times the recommended amount vitamin D supplementation has been reported CNN.

The maximum dose recommended by the UK National Health Service is usually 400 IU of vitamin D per day. It should be noted that the Brit stopped taking these vitamin D supplements when his symptoms started, which is after about one month of treatment. Unfortunately, his condition did not improve and tended to worsen. By the time he was hospitalized, he had lost 12.7 kg and his kidneys were in trouble. To prevent such a disaster from happening again, doctors recommend not taking vitamin D supplements if you’re in good health, and instead suggest improving your diet and sunbathing.

Leave a Comment